Featured Research

from universities, journals, and other organizations

Vanishing bile duct syndrome secondary to anti-retroviral therapy in HIV

Date:
July 30, 2010
Source:
World Journal of Gastroenterology
Summary:
Vanishing bile duct syndrome (VBDS) is an important cause of jaundice, and results from destruction of bile ducts in the liver. However, this syndrome is rare in patients with human immunodeficiency virus infection. Nevirapine, an anti-retroviral that is being increasingly used, was implicated as the cause of VBDS in a patient described in a recent report.

Vanishing bile duct syndrome (VBDS) refers to a group of disorders characterized by destruction and disappearance of intrahepatic (inside the liver) bile ducts. Multiple causes have been identified including infections, malignancies, autoimmune conditions and adverse effects of medications. The usual course of this condition is variable and many patients with VBDS respond to treatment of the underlying condition and/ or removal of the offending agent. However, others progress to cirrhosis and end stage liver disease requiring liver transplantation.

VBDS is rare in patients with HIV infection, and only one case has been reported in the literature, that of an HIV patient with advanced disease and cytomegalovirus infection. In addition, there are no reports of nevirapine, an anti-retroviral (anti-HIV) drug causing VBDS even though hepatotoxicity is an important side effect of the drug.

A case report to be published on July 14, 2010 in the World Journal of Gastroenterology describes VBDS secondary to nevirapine use in an HIV-positive, pregnant female. The patient received care at the University of Texas, Memorial Hermann Hospital and the Texas Liver Center in Houston by Dr. Rajan Kochar and colleagues. A 28-yr-old African American female in the 3rd trimester of pregnancy presented to the emergency room with jaundice and itching for 3 days. She also complained of pruritus, light colored stools and dark urine. She was diagnosed with HIV infection in 2000 and had not been on highly active anti-retroviral therapy (HAART) since 2003, but recently started triple drug therapy to minimize risk of vertical transmission with zidovudine, lamivudine and nevirapine 4 wk prior to presentation. She had no history of any opportunistic infections and was not taking any prophylactic medications. Liver tests were abnormal and after liver biopsy was performed, a diagnosis of vanishing bile duct syndrome (VBDS) was made. Liver transplant evaluation was subsequently initiated for the patient.

The most likely cause of VBDS in this patient was drug-induced liver injury (DILI). Nevirapine, a non-nucleoside reverse transcriptase inhibitor, is being increasingly used in pregnant patients owing to its favorable side effect profile and lower teratogenicity compared to protease inhibitors. However, hepatotoxicity is the major adverse effect of nevirapine (5%) and most often manifests as a hypersensitivity reaction with fever, rash and elevated liver tests within the first few weeks of therapy. Late onset hepatotoxicity after several weeks of nevirapine use has also been described in several cases and may be an idiosyncratic reaction to the drug. Although several case reports have demonstrated a cholestatic pattern of nevirapine toxicity, VBDS has never been reported. Ms. B did not have fever and rash, but had evidence of cholestatic hepatitis and a temporal association between nevirapine use and development of biochemical abnormalities. Therefore, nevirapine toxicity was felt to be the most likely cause of cholestasis and VBDS.

To the best of the authors' knowledge, this is the first reported case of nevirapine induced cholestatic hepatitis in a patient with HIV leading to severe ductopenia and VBDS. Therefore, VBDS should be considered in all HIV patients with chronic cholestasis, especially those with a history of nevirapine use. In addition, the possibility of this potentially irreversible adverse event should be kept in mind before making the decision to prescribe nevirapine.


Story Source:

The above story is based on materials provided by World Journal of Gastroenterology. Note: Materials may be edited for content and length.


Journal Reference:

  1. Kochar R, Nevah MI, Lukens FJ, Fallon MB, Machicao VI. Vanishing bile duct syndrome in human immunodeficiency virus: Nevirapine hepatotoxicity revisited. World Journal of Gastroenterology, 2010; 16 (26): 3335 DOI: 10.3748/wjg.v16.i26.3335

Cite This Page:

World Journal of Gastroenterology. "Vanishing bile duct syndrome secondary to anti-retroviral therapy in HIV." ScienceDaily. ScienceDaily, 30 July 2010. <www.sciencedaily.com/releases/2010/07/100730091011.htm>.
World Journal of Gastroenterology. (2010, July 30). Vanishing bile duct syndrome secondary to anti-retroviral therapy in HIV. ScienceDaily. Retrieved July 23, 2014 from www.sciencedaily.com/releases/2010/07/100730091011.htm
World Journal of Gastroenterology. "Vanishing bile duct syndrome secondary to anti-retroviral therapy in HIV." ScienceDaily. www.sciencedaily.com/releases/2010/07/100730091011.htm (accessed July 23, 2014).

Share This




More Health & Medicine News

Wednesday, July 23, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Idaho Boy Helps Brother With Disabilities Complete Triathlon

Idaho Boy Helps Brother With Disabilities Complete Triathlon

Newsy (July 23, 2014) An 8-year-old boy helped his younger brother, who has a rare genetic condition that's confined him to a wheelchair, finish a triathlon. Video provided by Newsy
Powered by NewsLook.com
Thousands Who Can't Afford Medical Care Flock to Free US Clinic

Thousands Who Can't Afford Medical Care Flock to Free US Clinic

AFP (July 23, 2014) America may be the world’s richest country, but in terms of healthcare, the World Health Organisation ranks it 37th. Thousands turned out for a free clinic run by "Remote Area Medical" with a visit from the Governor of Virginia. Duration: 2:40 Video provided by AFP
Powered by NewsLook.com
Stone Fruit Listeria Scare Causes Sweeping Recall

Stone Fruit Listeria Scare Causes Sweeping Recall

Newsy (July 22, 2014) The Wawona Packing Company has issued a voluntary recall on the stone fruit it distributes due to a possible Listeria outbreak. Video provided by Newsy
Powered by NewsLook.com
Huge Schizophrenia Study Finds Dozens Of New Genetic Causes

Huge Schizophrenia Study Finds Dozens Of New Genetic Causes

Newsy (July 22, 2014) The 83 new genetic markers could open dozens of new avenues for schizophrenia treatment research. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins